Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 130, NWS Tallahassee, FL

May 15, 2012Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 15, 2012, 3:15 PM EDT for Thomas County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 3:15 PM EDT (19:15 UTC)
Expired
May 15, 2012, 3:45 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Thomas County, GA

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS52 KTAE 151915
SVRTAE
GAC275-151945-
/O.NEW.KTAE.SV.W.0130.120515T1915Z-120515T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 345 PM EDT

* AT 311 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF THOMASVILLE...OR NEAR METCALF...AND MOVING NORTHEAST AT 20
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BOSTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3067 8384 3069 8403 3090 8396 3088 8374
      3080 8374
TIME...MOT...LOC 1916Z 215DEG 17KT 3073 8392

$$

08-LAMERS
2 follow-up statements
918 
WWUS52 KTAE 151930
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT TUE MAY 15 2012

GAC275-151945-
/O.CON.KTAE.SV.W.0130.000000T0000Z-120515T1945Z/
THOMAS GA-
330 PM EDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL THOMAS COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EASON...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWARK...BOSTON AND FIVE POINTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3070 8385 3072 8397 3090 8391 3088 8374
      3080 8374
TIME...MOT...LOC 1930Z 217DEG 18KT 3078 8387

$$

08-LAMERS
316 
WWUS52 KTAE 151942
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT TUE MAY 15 2012

GAC275-151952-
/O.EXP.KTAE.SV.W.0130.000000T0000Z-120515T1945Z/
THOMAS GA-
342 PM EDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL THOMAS COUNTY WILL
EXPIRE AT 345 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM EDT.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3070 8385 3072 8397 3090 8391 3088 8374
      3080 8374
TIME...MOT...LOC 1942Z 217DEG 18KT 3083 8383

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:01 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 15, 11:01 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1101 AM EDT Tue May 15 2012

.UPDATE...
Previous forecast seems generally on track and very few changes
were made. Most of the focus was on the evolution of convection
through this afternoon, the associated distribution of PoPs, and
severe weather potential. PoPs were split out into 3-hourly grids
to get a bit more detail on timing of the best rain chances. So
far, the evolution of cumulus fields and light showers appear to
be close to a sea-breeze 'regime 5' from our local climatology
(stronger W-SW flow in the 1000-700mb layer). This should be
augmented slightly by a NW-SE low-level moisture gradient with
higher 0-1km mixing ratios situated over the SE half of our area.
Additionally, a weakly defined and stalled front is lingering over
our forecast area which should place the best focus for storms in
the eastern half. PoP grids were a combination of convection-
allowing model (CAM) guidance, ongoing trends, and sea-breeze
'regime 5' climatology. This places likely PoPs along and SE of a
Tallahassee to Tifton line.

The latest SPC Day 1 Convective Outlook places the eastern half of
our area in a region of 5% probabilities for severe wind and hail
(within 25 miles of a point). This seems reasonable as there will
be an abundance of instability. Additionally, wind shear will be
slightly stronger today as compared to yesterday - when storms
failed to show much organization. 14z objective RAP analysis shows
effective bulk shear has now climbed to around 30 knots over much
of our area, near the lower bound for supercell parameter space.
The greatest threat would seem to be for isolated occurences of
damaging winds, particularly in the area of likely PoPs (SE of a
TMA-TLH line) - or SC GA and FL Big Bend. Storm scale ensembles
of high-res model guidance show max gusts in that area around 20
m/s (close to 40 knots) with lower values to the north and west.
Forecast soundings also reveal favorable downburst parameters in
that area with an abundance of dry air in the mid-levels: max
delta thetae around 25C and higher WMSI values. As such, a mention
of damaging winds and heavy rain was added to the forecast in the
aforementioned areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  65  87  63  88 /  60  30  30  20  30
Panama City   81  67  84  66  84 /  30  10  20  20  20
Dothan        84  64  86  63  88 /  30  30  20  10  20
Albany        86  64  86  63  90 /  20  30  20  10  30
Valdosta      86  64  87  63  89 /  70  20  30  20  40
Cross City    85  65  86  63  88 /  40  20  40  20  40
Apalachicola  82  67  82  65  83 /  30  10  30  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Lamers
Hazardous weather outlook, May 15, 11:15 AM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT TUE MAY 15 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-160900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1115 AM EDT TUE MAY 15 2012 /1015 AM CDT TUE MAY 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY.
THUNDERSTORMS WILL BE MOST NUMEROUS OVER THE FLORIDA BIG BEND AND
INTO SOUTH CENTRAL GEORGIA. ISOLATED SEVERE STORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING DAMAGING
WIND GUSTS AROUND 60 MPH. THE MOST FAVORABLE AREA FOR STRONG TO
SEVERE STORMS WILL BE ALONG AND SOUTHEAST OF A TIFTON GEORGIA...TO
QUINCY FLORIDA...TO APALACHICOLA LINE. A FEW STORMS COULD ALSO
PRODUCE HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER. SHOWERS
AND STORMS WILL GRADUALLY COME TO AN END AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE THROUGH THE
PERIOD TO LEVELS MORE TYPICAL OF MAY. NO ORGANIZED SEVERE WEATHER
IS ANTICIPATED. HOWEVER...ONE OR TWO STRONG TO MARGINALLY SEVERE
STORMS CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS RELATED
TO THUNDERSTORM ACTIVITY WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08/18

In the hours before

Special weather statement, May 15, 3:03 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
303 PM EDT TUE MAY 15 2012

FLZ018-GAZ158-151930-
THOMAS GA-INLAND JEFFERSON FL-
303 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FAR NORTHWEST
JEFFERSON AND SOUTHERN THOMAS COUNTIES...

* UNTIL 330 PM EDT

AT 302 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTHWEST OF MONTICELLO...OR NEAR FINCHER...
MOVING NORTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3059 8394 3063 8401 3067 8401 3067 8403
      3068 8404 3081 8398 3074 8375
TIME...MOT...LOC 1904Z 221DEG 15KT 3065 8397

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:18 PM EDTSpecial Weather StatementTAEIrwin57 min
May 15, 3:03 PM EDTSpecial Weather StatementTAEThomas27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.